Heparin-induced thrombocytopenia (HIT) is a serious and potentially deadly result of heparin administration. Fortunately, HIT occurs in 5% of patients receiving heparin. It is also noteworthy that patients receiving LMW heparin are not as likely to experience HIT.
In HIT, an IgG autoantibody forms against the patient's own platelet factor 4 (PF4). PF4 is a protein on platelets that interacts with the administered heparin molecules. When the autoantibody forms (usually 5-10 days after heparin exposure), it will bind the heparin-PF4 complexes and result in platelet activation. The activated platelets cause thrombosis. Additionally, the spleen recognizes these heparin-PL4-IgG complexes and removes them from circulation, resulting in thrombocytopenia.
The clinical presentation of HIT is as follows:
- Thrombocytopenia (most common presentation), with resolution occurring within a week of heparin cessation. Bleeding is not usually severe.
- Thrombosis, with venous thrombosis being more common than arterial thrombosis. The veins of the leg, vessels of the heart, and skin vasculature are the common sites of thrombosis. This can lead to limb gangrene, myocardial infarction, and skin necrosis, respectively.
- Anaphylactic reaction that can be fatal.
Laboratory evaluation of HIT:
- Thrombocytopenia with a history of recent heparin injections.
- Laboratory assays for anti-PF4 antibodies are not widely available, but can be ordered by a clinician to support a diagnosis of HIT. ELISA to detect anti-PF4 antibodies is available, as are assays that detect how well a patient's anti-PF4 antibodies activate a platelet reagent. Anti-PF4 will be elevated.